Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Antipsychotic drugs can induce neutropenia, which can be followed by agranulocytosis and even be fatal if drug therapy is not interrupted. Olanzapine and risperidone are newer antipsychotic drugs that tend to reduce the risk of hematotoxicity. Nevertheless, there have been reports of olanzapine- and risperidone-induced agranulocytosis (1, 2). We report a rare case of typical (perphenazine) and atypical (clozapine, olanzapine, and risperidone) antipsychotics associated with neutropenia and agranulocytosis, respectively.
Ms. A was a 19-year-old woman with a diagnosis of schizophrenia. She had been receiving clozapine (up to 400 mg/day) for 7 weeks when she developed a temperature of 40°C. Her WBC count was 0.5 ×109/liter, and her absolute neutrophil count was 0.2 × 109/liter. Her WBC count continued to decrease to 0.1 ×109/liter, and she had a zero absolute neutrophil count the next day. A bone marrow biopsy revealed almost complete discontinuation of the proliferation and maturation involved in granulocytopoiesis, and so granulocyte-colony-stimulating factor was administered to Ms. A in addition to supportive measures. On the 24th day after treatment, her blood counts returned to normal.
One year later, Ms. A had a relapse of schizophrenia. She began taking perphenazine (up to 20 mg/day). In the 4th week, her WBC count was 3.0 ×109/liter, and her absolute neutrophil count was 1.2 ×109/liter. She stopped taking perphenazine. On the 14th day after discontinuation Ms. A had normal blood counts. One month later, Ms. A began taking olanzapine, 2.5 mg/day; on the 8th day of treatment, her dose was 5 mg/day. On the 17th day, her WBC count was 2.0 ×109/liter, and her absolute neutrophil count was 0.88 ×109/liter. She stopped taking olanzapine. Granulocyte-colony-stimulating factor was again administered. Ten days later Ms. A’s blood profiles had again returned to normal.
Three months later, Ms. A experienced again psychotic symptoms, including auditory hallucinations; she began taking risperidone, 1 mg/day. On the 14th day of treatment, her WBC count was 3.0 ×109/liter, and her absolute neutrophil count was 0.75 ×109/liter. She then stopped taking risperidone.
In this case, which involved no other potentially hematogenous disease, the patient had normal blood counts before she began taking four different antipsychotic drugs. It is not clear whether these neuroleptics possess the same iatrogenic effect, but the patient may have had genetic determinants for drug-induced agranulocytosis (3). The only strategy for preventing such an effect is with early diagnosis by frequent, periodic absolute neutrophil counts.
Download citation file:
Web of Science® Times Cited: 15